Hypoglycemia Symptoms (DOC)

Document Sample
Hypoglycemia Symptoms (DOC) Powered By Docstoc
					Hypoglycemia Symptoms
Perhaps the one thought which most worries diabetic patients is the fear of hypoglycemic reactions
and the danger of losing consciousness. In fact, actual loss of consciousness is unusual in diabetics
taking insulin and very exceptional indeed in patients taking tablets: but it is essential for every
diabetic taking insulin to be aware of the early symptoms of hypoglycemia and to take necessary
action in good time.

The brain and the nervous system need a constant supply of glucose from the blood, and this can
only be provided when the level of sugar in the blood is sufficient. Normally, the fasting level of
sugar in the blood seldom falls below 8o mg./ml., though under certain circumstances it may fall
lower than this even in good health. After vigorous exercise such as a cross-country run or after
rowing in a race, the sugar in the blood tends to fall because of the increased metabolism, but there
are balancing factors which can elevate the blood sugar back to normal. Similarly, after prolonged
starvation although the sugar in the blood tends to be on the low side, compensatory production of
glucose from the liver stores soon offsets the deficit. Consequently, although in normal health the
blood sugars temporarily may fall too low after violent exercise or prolonged starvation, this
situation seldom gives rise to symptoms of hypoglycemia.



There is no exact level at which a hypoglycemic reaction will occur. In the main, most people can
tolerate a blood sugar as low as 50 mg. /100 ml. without trouble but levels below this are very liable
to give reactions. Coma is likely to ensue when the blood sugar level falls below 3o mg./100 ml., but
here again there is a good deal of personal variation. Some patients seem better able to tolerate low
blood sugar levels without any symptoms, whereas others begin to get vague symptoms when the
blood sugar level is hardly below normal. Unfortunately, the symptoms of hypoglycemic reactions
are not sufficiently precise to make the diagnosis an absolute one and nervous patients are more
liable to be sensitive in this respect.

Symptoms
The symptoms of hypoglycemia in patients taking insulin vary to some extent according to the type
of insulin injected and to personal idiosyncrasy.

Soluble insulin acts quickly and tends to lower the blood sugar more precipitously than the long-
acting insulin. The earliest symptoms are those of weakness, trembling, sweating, visual blurring,
tingling in the lips or mouth, a feeling of fear or hunger, and a general sense of something being
wrong. Each patient will soon learn which particular symptoms herald an attack since there is no
uniformity of reaction. In long-acting insulin, the reduction of blood sugar may be much slower and
the effects somewhat different. Slurring of speech and retardation of thought and action may be the
first signs. Incoordination of the limbs may occur with unsteadiness of gait. There may be confusion
of thought and jumbling of words. Very commonly, changes in mood may occur with obstreperous
behavior and an unreasonable attitude. In this state the patient may be unaware of his situation and
may become uncooperative in any attempts to treat it. Very often indeed the patient himself may
not be the best guide as to what is going on and may well resist taking appropriate treatment on the
grounds that there is nothing wrong. Particularly if he happens to have had a recent drink, making
the breath smell of alcohol, this situation is easily mistaken for drunkenness and has even led to
detention in a prison cell for the night with disastrous results.

Particularly in children, hypoglycemia may result in convulsive attacks which can be mistaken for
epilepsy. To make matters more difficult, occasionally children may suffer from both diabetes and
epilepsy. In this situation if the blood sugar falls too low it is liable to precipitate an epileptic attack.

If hypoglycemia is not treated, recovery may be spontaneous with compensatory mechanisms
raising the blood sugar to normal. However, often the effect of the injected insulin continues to
dominate and the blood sugar falls lower still until the brain is unable adequately to function and a
loss of consciousness ensues. Under these circumstances, the patient will be breathing quietly, the
skin will be warm and moist, and the appearance that of someone in a deep sleep. Unless treatment
is given this position can become serious since if it persists for many hours without treatment
damage to the brain could result. Complete recovery can be expected in most cases, even when
coma has persisted for as long as seven or eight hours.

Hypoglycemic reactions in patients taking tablets are exceptional but occasionally occur when large
doses are taken. For example, three tablets of 500 mg. tolbutamide taken in a single dose in the
morning have been found to give hypoglycemic reactions of sweating, tremulousness, and
weakness. If the tablets are given all together before breakfast, these symptoms are liable to occur
before lunch. However, if the tablets are spaced throughout the day, one before each meal, then
reactions of this sort hardly ever happen. With the stronger tablets, such as chlorpropamide,
hypoglycemic effects are liable to occur in patients who are elderly or frail, particularly late at night.
Cases of actual hypoglycemic coma are very rare in patients taking tablets for diabetes, but may
occur when other tablets have been taken which potentiate the hypoglycemic effects of the
sulphonylureas. For example, certain tablets taken for gout, blood pressure, or depression may have
this effect and it is as well for any patient taking the sulphonylureas to be aware of this risk.
Phenformin and metformin do not cause the blood sugar to fall below normal and so offer no hazard
in this respect.

				
DOCUMENT INFO
Shared By:
Stats:
views:20
posted:5/8/2012
language:English
pages:2
Opass Doungpanumass Opass Doungpanumass Manager http://
About My name is Opass Doungpanumass. I am 41 years olds. I work in Nopparat Pharmacy Co.,Ltd. I live in Thailand.